Skip to main content
CEN Case Reports logoLink to CEN Case Reports
letter
. 2026 Jun 30;15(4):114. doi: 10.1007/s13730-026-01142-1

Denosumab increased bone mineral density but caused marked serum calcium fluctuations in a patient undergoing peritoneal dialysis

Shunsuke Yamada 1,2,✉, Soma Enomoto 1, Kana Matsuo 1, Yusuke Sonezaki 1, Kumiko Torisu 1
PMCID: PMC13319645  PMID: 42377652

Abstract

Denosumab is increasingly used to treat osteoporosis in patients with advanced kidney disease, but clinically significant disturbances in calcium homeostasis remain a major concern. We report a peritoneal dialysis (PD) case in which denosumab administration was followed by pronounced calcium fluctuations requiring medication management. A 56-year-old woman with end-stage kidney disease due to lupus nephritis, receiving prednisolone (5 mg/day), had been on continuous ambulatory PD (1.5-L exchanges three times daily) for 5 years. Baseline intact parathyroid hormone was 176 pg/mL. Osteoporosis was confirmed by dual-energy X-ray absorptiometry (lumbar spine 68% and femoral neck 58% of the young adult mean [YAM]). Denosumab 60 mg was administered, and BMD increased within 10 months to 78% YAM at the lumbar spine and 77% YAM at the femoral neck (same facility, identical DXA equipment). To mitigate hypocalcemia, dialysate calcium was pre-emptively increased to two 3.5-mEq/L and one 2.5-mEq/L bags per day (albumin-corrected calcium 9.5 mg/dL at dosing). Nonetheless, symptomatic hypocalcemia developed (nadir 7.8 mg/dL on day 7), prompting escalation to three 3.5-mEq/L bags with intensified vitamin D therapy and calcium supplementation. Serum calcium then overshot, peaking at 13.8 mg/dL on day 29; therapy was de-escalated and calcium stabilized. This case highlights that while daily dialysate calcium exposure in PD may buffer early hypocalcemia, concurrent escalation of dialysate calcium, vitamin D therapy, and calcium supplementation can precipitate overshoot hypercalcemia. Frequent monitoring and staged, stepwise prescription changes during the first month after denosumab are essential. Standardized PD-specific post-denosumab calcium management protocols are urgently needed.

Keywords: Calcium, Bone mineral density, Denosumab, Hypocalcemia, Hypercalcemia, Osteoporosis, Peritoneal dialysis

Letter to the Editor

To the Editor,

Denosumab is increasingly used to treat osteoporosis in dialysis patients and can improve bone turnover and bone mineral density (BMD) [1]. However, clinically significant disturbances in calcium homeostasis—most notably hypocalcemia—remain a major concern [2]. We report a peritoneal dialysis (PD) case in which denosumab was followed by marked calcium fluctuations, highlighting the utility and pitfalls of using dialysate calcium as a “buffer” early after dosing and the need for careful, proactive monitoring.

A 56-year-old woman with end-stage kidney disease due to lupus nephritis, receiving prednisolone (5 mg/day), had been treated with ambulatory PD (CAPD; 1.5-L exchanges three times daily) for 5 years. Baseline intact parathyroid hormone (iPTH) was 176 pg/mL. Dual-energy X-ray absorptiometry (DXA) demonstrated osteoporosis (lumbar spine 68% and femoral neck 58% of the young adult mean [YAM]). Denosumab 60 mg was administered. Within 10 months, BMD increased to 78% YAM at the lumbar spine and 77% YAM at the femoral neck, measured at the same facility on the same DXA system. The clinical course is summarized in Fig. 1.

Fig. 1.

Fig. 1

Clinical course of albumin-corrected serum calcium after denosumab in a peritoneal dialysis patient. Albumin-corrected serum Ca is plotted against days from denosumab administration. DCa (1.5-L bags/day), vitamin D receptor activator dosing (alfacalcidol/eldecalcitol), and CaCO2 are shown above. Despite a pre-emptive increase in dialysate calcium exposure at Day 0, Ca reached a nadir at Day 7, prompting escalation to DCa 3.5 mEq/L (3 bags/day) with initiation of CaCO2 and vitamin D modification, followed by overshoot hypercalcemia peaking at Day 28. Thereafter, DCa and calcium-modifying therapy were de-escalated, and serum Ca levels stabilized within the recommended range (Japanese Society for Dialysis Therapy, 2012). BMD, Bone mineral density; Ca, Calcium; CaCO3; Calcium carbonate; DCa, Dialysate Ca concentration; YAM, Young adult mean

To reduce the risk of denosumab-associated hypocalcemia, her CAPD prescription (three 1.5-L exchanges/day; total 4.5 L/day) was pre-emptively modified from three 2.5-mEq/L calcium bags/day to a mixed regimen of two 3.5-mEq/L and one 2.5-mEq/L bags/day. Immediately before denosumab, albumin-corrected calcium was 9.5 mg/dL (albumin 3.4 g/dL), with phosphorus 5.9 mg/dL and magnesium 1.7 mg/dL. Despite this pre-emptive increase in dialysate calcium, symptomatic hypocalcemia developed after denosumab administration with lower-limb weakness; the nadir albumin-corrected calcium was 7.8 mg/dL on day 7 (phosphorus 5.6 mg/dL; magnesium 1.8 mg/dL; iPTH not measured). At that time, all three exchanges were converted to 3.5 mEq/L calcium, alfacalcidol (0.25 μg/day) was replaced with eldecalcitol (0.75 μg/day), and calcium carbonate (1,000 mg/day) was initiated. Serum calcium recovered to 9.5 mg/dL by day 11 and increased to 10.6 mg/dL on day 16.

Serum calcium subsequently overshot, peaking at 13.8 mg/dL on day 29—likely reflecting the cumulative calcium load from dialysate and supplements—when phosphorus was 4.6 mg/dL and iPTH was suppressed to 20.5 pg/mL. She was hospitalized for hypercalcemia with mild confusion while remaining conversant. The CAPD prescription was promptly de-escalated to one 3.5-mEq/L and two 2.5-mEq/L bags per day, with stepwise down-titration of calcium-modifying therapy. In retrospect, escalating dialysate calcium, vitamin D, and calcium supplementation together likely contributed to overshoot hypercalcemia; closer follow-up with stepwise changes would have been preferable. Thereafter, albumin-corrected calcium stabilized at approximately 8.4–10.0 mg/dL.

Bone turnover markers were available 2 years before and 1 month after treatment (tartrate-resistant acid phosphatase 5b [TRACP-5b] 152 mU/dL and bone-specific alkaline phosphatase [BAP] 15.7 μg/L 2 years before denosumab administration; TRACP-5b 55 mU/dL and BAP 12.4 μg/L at 1 month). Although these values were not obtained immediately before administration and do not indicate markedly high turnover, the post-treatment decline in TRACP-5b is consistent with suppression of bone resorption after denosumab.

Prior PD experience with denosumab is limited. Yoshida et al. described severe symptomatic hypocalcemia after denosumab in a PD patient with pre-existing hypocalcemia (albumin-corrected calcium 7.6 mg/dL) and markedly elevated turnover markers—an inherently high-risk setting [3]. In contrast, our patient had normal pre-treatment corrected calcium and no evidence of markedly high turnover at the available time points, yet developed early hypocalcemia and overshoot hypercalcemia when higher-calcium dialysate, active vitamin D, and calcium carbonate were intensified in close temporal proximity. Because PD provides daily dialysate calcium exposure, dialysate calcium may buffer early hypocalcemia but can quickly become cumulative calcium loading. We suggest baseline turnover/mineral assessment when feasible, calcium checks within the first week and at least weekly for one month, and stepwise (not simultaneous) adjustment with prompt de-escalation once calcium stabilizes. Standardized PD-specific post-denosumab management protocols are needed [3, 4].

Acknowledgements

None.

Declarations

Conflict of interest

The authors have declare that they have no conflict of interest.

Human and animal rights

All procedures in this study involving human participants were performed under the ethical standards of the institutional review board and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards.

Informed consent

Written informed consent for publication of this paper was obtained from the patient.

Footnotes

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

References

  • 1.Iseri K, Mizobuchi M, Winzenrieth R, Humbert L, Saitou T, Kato T, et al. Long-term effect of denosumab on bone disease in patients with CKD. Clin J Am Soc Nephrol. 2023;18(9):1195–203. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 2.Bird ST, Smith ER, Gelperin K, Jung TH, Thompson A, Kambhampati R, et al. Severe hypocalcemia with denosumab among older female dialysis-dependent patients. JAMA. 2024;331(6):491–9. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 3.Yoshida K, Kojima S, Sakurada T. Severe symptomatic hypocalcemia and prolonged heart failure after treatment of osteoporosis with denosumab in a peritoneal dialysis patient: a case report. Perit Dial Int. 2025. 10.1177/08968608251361322. [DOI] [PubMed] [Google Scholar]
  • 4.Bhanot RD, Kaur J, Bhat Z. Severe hypocalcemia and dramatic increase in parathyroid hormone after denosumab in a dialysis patient: a case report and review of the literature. Case Rep Nephrol. 2019;21(2019):3027419. [DOI] [PMC free article] [PubMed] [Google Scholar]

Articles from CEN Case Reports are provided here courtesy of Springer

RESOURCES